Alert archive / New York / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 16, NWS New York, NY

June 30, 2003Suffolk County, New York

NWS New York, NY issued this severe thunderstorm warning at Jun 30, 2003, 2:01 PM EDT for Suffolk County, New York. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 30, 2003, 2:01 PM EDT (18:01 UTC)
Expired
Jun 30, 2003, 2:30 PM EDT
In force
29 min
Issued by
NWS New York, NY
Area
Whole counties

County Suffolk County, NY

The radar

The Brookhaven radar (KOKX), 17 km from the middle of the area, began a volume at 18:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 6.0 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2003-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 649 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2003-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
649 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1205 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

005 
WUUS51 KOKX 301801
SVROKX
NYC103-301830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE UPTON NY
200 PM EDT MON JUN 30 2003

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN SUFFOLK COUNTY IN SOUTHEAST NEW YORK

* UNTIL 230 PM EDT

* AT 158 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR MATTITUCK...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PECONIC AROUND 210 PM
  SOUTHOLD AND 6 MILES NORTHWEST OF NOYACK AROUND 220 PM
  SHELTER ISLAND AND 7 MILES NORTHWEST OF SAG HARBOR AROUND 225 PM
  GREENPORT AND 8 MILES SOUTHWEST OF ORIENT POINT AROUND 230 PM

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS
OF 55 MPH...LARGE DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

$$

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.

LAT...LON 4101 7258 4091 7255 4092 7230 4107 7206
          4121 7218 4111 7241

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 10:30 AM EDT, 3 hours 31 minutes earlier.

Area forecast discussion, Jun 30, 10:30 AM EDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
1030 AM EDT MON JUN 30 2003

.SHORT RANGE...MID AND UPPER LEVEL MOISTURE CONTINUES TO ADVECT EAST
NORTHEAST ACROSS PA AND SOUTHERN NY...AS WELL AS A CLUSTER OF
SHOWERS ACROSS NORTHERN PA. WEST WINDS ARE AND WILL CONTINUE TO
OCCUR ACROSS A DEEP LAYER OF THE ATMOSPHERE THROUGH 00Z THIS
EVENING. THE INCREASE IN CLOUDS ALONG WITH A DEEP WEST FLOW
ALOFT...WILL INHIBIT THE DEVELOPMENT OF DEEP CONVECTION ACROSS OUR
CWA. HOWEVER...BECAUSE I CANT IGNORE THE CLUSTER OF SHOWERS ACROSS
NORTHERN PA...I WILL MAINTAIN A 30 PCT POP ACROSS OUR WESTERN AND
NORTHERN ZONES...BUT WILL LOWER POPS TO 20 PCT ALONG THE
COAST...INCLUDING NYC...LONG ISLAND AND COASTAL CT. THE BEST
HEATING...LEADING TO MORE ORGANIZED CONVECTION...WILL OCCUR SOUTH OF
OUR LOCAL CWA...WHERE THE SPC DISPLACED THE UPDATED SLIGHT RISK OF
SEVERE WEATHER.

I WILL TWEAK THE GRID WEATHER FIELDS TO MORE ACCURATELY DEPICT
CURRENT AND FORECAST CONDITIONS THROUGH 00Z.

&&

.AVIATION...MVFR VSBY FOR HAZE EXPECTED TO GRADUALLY IMPROVE WITH
HEATING OF THE DAY...PERHAPS UP TO 6 SM AHEAD OF FRONTAL PASSAGE.
OTHERWISE...EXPECT VFR CIGS DUE TO A DEEP-LAYERED WESTERLY FLOW WITH
SOME HIGH BASED CU DEVELOPMENT THIS AFT...ESP N AND W WITH SCT
CONVECTION POTENTIAL. MID AND HIGH LEVEL CLOUDS WILL HOLD ON THROUGH
MUCH OF THE DAY AND THEN BEGIN TO SHIFT SOUTHWARD THIS EVENING AS
UPPER FLOW BECOMES NW.

&&

.MARINE...WINDS AND SEAS ARE FORECAST TO REMAIN BELOW SMALL CRAFT
ADVISORY CRITERIA THROUGH THE END OF THE WEEK.

&&

...THIS IS THE 320 AM AREA FORECAST DISCUSSION...

.EXTENDED...FAIR AND QUIET CONDITIONS EXPECTED THROUGH THE END OF
THE WEEK AS NORTHWEST FLOW ALOFT DEVELOPS ACROSS THE AREA AND
PERSIST THROUGH MUCH OF THE UPCOMING WEEK. ANOTHER FRONTAL BOUNDARY
WILL MOVE INTO THE REGION NEXT SATURDAY...WILL CONTINUE WITH THE
CHANCE OF SHOWERS AND THUNDERSTORMS DURING THE SATURDAY AFTERNOON
AND EVENING. TEMPERATURES WILL GRADUALLY WARM DURING THE PERIOD.

&&

HYDRO.....ANY RAINFALL FROM SHOWERS AND THUNDERSTORMS THIS AFTERNOON
AND EVENING IS EXPECTED TO RESULT IN BASIN AVERAGES BELOW FLOOD
GUIDANCE. THEREAFTER WEATHER SHOULD BE DRY FOR SEVERAL DAYS.

&&
....................................................................

OKX TEAM
PUBLIC/GRIDS...GC
AVIATION/MARINE...DW
OBSERVATIONS...NV

.OKX CURRENT WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...NONE.

GC
Hazardous weather outlook, Jun 30, 4:00 AM EDT, 10 hours 1 minute before
CTZ005>012-NJZ002>006-011-NYZ067>081-010930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
400 AM EDT MON JUN 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...
NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY
THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING.
SOME OF THESE STORMS MAY PRODUCE STRONG GUSTY WINDS...HAIL AND
LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jun 30, 1:00 PM EDT, 1 hour 1 minute before
NJZ002-NYZ067-069-070-301800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
100 PM EDT MON JUN 30 2003

AT 1254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY
HAS DETECTED AN AREA OF THUNDERSTORMS OVER HEWITT...MOVING EAST AT 30
MPH.

BASED ON THIS MOVEMENT...THE THUNDERSTORM SHOULD BE IN
THE VICINITY OF...

RINGWOOD...GREENWOOD LAKE...STONETOWN...WANAQUE AROUND 100 PM...
SLOATSBURG AROUND 110 PM...

PEOPLE IN WESTERN PASSAIC AND EXTREME WESTERN BERGEN COUNTIES IN NEW
JERSEY...AND ROCKLAND AND NORTHERN WESTCHESTER COUNTIES IN NEW YORK
ARE URGED TO SEEK SHELTER AS HEAVY RAINFALL OF UP TO ONE INCH AN
HOUR...HAIL UP TO ONE HALF INCH IN DIAMETER...WIND GUSTS UP TO 50
MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH
THESE STORMS.

HEAVY RAINS FROM THIS THUNDERSTORM MAY FLOOD LOW LYING AND POOR
DRAINAGE AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS
AND DO NOT CROSS FLOODED ROADS.

GC

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 2:07 PM EDTSpecial Marine WarningOKX53 min
Jun 30, 2:27 PM EDTSevere Thunderstorm WarningOKXSuffolk48 min
Jun 30, 2:42 PM EDTSevere Thunderstorm WarningOKXSuffolk48 min

Nearby

Severe Thunderstorm Warnings in New York, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.